Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Sacramento, CA

May 7, 2004Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at May 7, 2004, 7:04 PM PDT for Tehama County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2004, 7:04 PM PDT (02:04 UTC)
Expired
May 7, 2004, 7:30 PM PDT
In force
26 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSTO 080204
SVRSTO
CAC103-080230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
702 PM PDT FRI MAY 7 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 730 PM PDT

* AT 653 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LOS MOLINOS...OR ABOUT 7 MILES NORTHEAST
  OF CORNING...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...
  LOS MOLINOS

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOS MOLINOS AT 700 PM PDT

INTENSE LIGHTNING...BRIEF HEAVY RAIN AND LARGE HAIL IS OCCURRING 
WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS 
SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY 
FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN 
EMERGENCY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.


LAT...LON 4003 12226 3991 12210 4015 12174 4031 12194

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:00 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 7, 3:00 PM PDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
300 PM PDT FRI MAY 07 2004

.DISCUSSION...

STATIONARY UPPER LOW OFF OREGON COAST WILL REMAIN THE DOMINANT
WEATHER FEATURE FOR THE NEXT FEW DAYS. A WEAK SHORTWAVE IS CURRENTLY
ROTATING AROUND THIS FEATURE AND PRODUCING SOME SHOWER ACTIVITY
ACROSS THE NORTH-COAST MTNS NORTH OF CLEAR LAKE INTO THE SISKIYOUS.
IT IS POSSIBLE FOR A STRAY SHOWER TO END UP IN THE FAR NRN SAC VLY
BUT WILL KEEP POPS VERY LOW UP THERE. ACROSS THE SRN CASCADES/FAR
NRN SIERRA THERE COULD BE SOME WET SNOW MIXED IN ABOVE 6000 FT...BUT
DUE TO WARM GROUND AND LIGHT/SHOWERY PRECIP PATTERN WE DO NOT EXPECT
ANYTHING SIGNIFICANT.

A BRIEF DRYING TREND IS SHAPING UP FOR THIS WEEKEND...THEN THE GFS
HAS THE UPPER LOW FINALLY MOVING ONSHORE ACROSS NRN CA LATE SUNDAY
INTO MONDAY.  THIS SCENARIO IS ALSO SUPPORTED BY THE LATEST 12Z ETA.
IN COORDINATION WITH OTHER OFFICES (RENO/EKA) HAVE UPPED POPS TO
LIKELY CATEGORIES ACROSS THE NRN MTNS MONDAY. WITH 700MB TEMPS
PROGGED TO FALL TO BETWEEN -6C TO -8C...THERE COULD BE SOME WINTRY
WEATHER ISSUES FOR THE HIGHEST ELEVATIONS.  QPF AMOUNTS HOWEVER
SHOULD REMAIN BELOW A QUARTER INCH FOR THE HIGHER TERRAIN.  FOR THE
CENTRAL VALLEY THERE COULD BE SOME THUNDERSTORM ISSUES...DEPENDING
ON MANY FACTORS...INCLUDING AMOUNT OF DIURNAL HEATING/INSTABILITY.
HAVE LEFT THUNDERSTORMS OUT OF THE VALLEY FORECAST ON MONDAY...BUT
THIS COULD CHANGE AS THE EVENT APPROACHES. WILL ISSUE SPS FOR
UPCOMING CHANGE TO WET WEATHER IN THE NORTH.

AFTER THIS SHORTWAVE MOVES THRU LATE MONDAY...ANOTHER VORT IS
PROGGED TO DROP DOWN ON A MORE INLAND N-S TRAJECTORY ALONG THE
SIERRA CREST ON TUESDAY.  THIS WOULD GREATLY STRENGTHEN THE NORTHERLY
GRADIENT ACROSS THE CWA...AND GIVEN THAT MANY AREAS BELOW 6000 FEET
HAVE FUEL DRYNESS LEVELS CLOSE TO JULY 4TH LEVELS....THERE COULD BE
SOME FIRE WEATHER ISSUES BY MIDWEEK...DEPENDING ON HOW MUCH PRECIP
OCCURS MONDAY...AND WHETHER THE GFS SCENARIO OF NORTHERLY WINDS
GRADIENTS VERIFIES. GENERALLY BREEZY AND WARMER FOR THE EXTENDED.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BASIL
Hazardous weather outlook, May 7, 6:00 PM PDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
600 PM PDT FRI MAY 7 2004

CAZ013>019-063-064-066>069-081400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO
VALLEY-MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE
NORTHERN SIERRA NEVADA-
700 AM PDT FRI MAY 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS THIS EVENING IN THE NORTHERN SACRAMENTO
VALLEY AND NEARBY FOOTHILLS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

HS

In the hours before

Special weather statement, May 7, 4:30 PM PDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST FRI MAY 7 2004

CAZ013>019-063-064-066>069-081200-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-CLEAR
LAKE/SOUTHERN LAKE COUNTY-EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
MOTHERLODE-WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
330 PM PST FRI MAY 7 2004

...WINDY WET AND COOLER WEATHER EXPECTED LATE SUNDAY THROUGH
MONDAY...

A WINTERLIKE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN
STATIONARY OFF THE OREGON COAST THROUGH SUNDAY.  THIS SYSTEM WILL
MAINTAIN AN ONSHORE FLOW AND KEEP TEMPERATURES NEAR SEASONABLE
LEVELS THROUGH EARLY SUNDAY. THERE ARE ALSO SOME SHOWERS THIS
EVENING BEING GENERATED BY THIS SYSTEM ALONG THE IMMEDIATE NORTH
COAST AND NORTHERN MOUNTAINS FROM NORTH OF CLEAR LAKE THROUGH THE
SHASTA REGION AND THE FAR NORTHERN SIERRA NEVADA. THERE COULD
EVEN BE SOME WET SNOW MIXED WITH THE RAIN SHOWERS IN ELEVATIONS
ABOVE 6500 FEET LATE TONIGHT...BUT NO ACCUMULATIONS ARE EXPECTED.

AFTER A BRIEF DRYING TREND THIS WEEKEND...THE OFFSHORE UPPER LEVEL
SYSTEM IS EXPECTED TO MOVE ONSHORE.  THIS WOULD BRING THE THREAT OF
WIDESPREAD PRECIPITATION AND INCREASING WINDS FOR MANY AREAS SUNDAY
NIGHT INTO MONDAY. THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORMS
MONDAY AFTERNOON. HOWEVER THERE IS STILL SOME UNCERTAINTY WITH THE
EXACT TRACK OF THIS UPPER LOW.

AFTERWARDS...STRONG NORTHERLY OFFSHORE WINDS ARE EXPECTED TO DEVELOP
FOR MIDWEEK...BRINGING A WARMING AND DRYING TREND FOR NORTHERN
CALIFORNIA.

STAY TUNED TO FURTHER UPDATES.

BASIL

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:35 PM PDTSevere Thunderstorm WarningSTOTehama55 min

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.